Be the Change holds Narcan training at Antrim Community Supper

By ROWAN WILSON

Monadnock Ledger-Transcript

Published: 02-20-2023 11:43 AM

Some people left Antrim’s community supper on Thursday with more than a full belly. They left with Narcan, the medication that can potentially save lives by reversing the effects of an opioid overdose.

John Letendre of Be the Change, a local nonprofit that educates the community about substance use and mental health, handed out yellow Narcan kits after presenting a training on when and how to use the medication. He started by introducing himself, saying he’s a licensed counselor and in substance-abuse recovery himself. 

“I love to be able to get out and talk to people about this,” he said.

Letendre started the presentation by talking about harm reduction. People around the room offered examples of harm reduction: a helmet, a seatbelt, a mask. 

“They’re helping to protect you in something you’re going to do anyway,” Letendre said, explaining that an addict is scared of withdrawal and will keep using until deciding to get help. “Narcan is a form of harm reduction.”

Narcan is the brand name for nalaxone, a chemical substance with a structure that is very close to that of an opioid. Once administered, it attaches to the same brain receptors and pushes opiates out, reversing their effect. This can restore an overdosed person’s breathing and allow the person to regain consciousness. On Wednesday, a panel of Food and Drug Administration experts voted to recommend that Narcan be offered over the counter.

Article continues after...

Yesterday's Most Read Articles

Cyberattack could cause delays with some Monadnock Community Hospital lab results
New Hampshire Ball Bearings explains work
Connecticut hiker rescued on Mount Monadnock
Complaint against Jaffrey Community Power dismissed
Viewpoint: Steve Chamberlin – Seven reasons to vote no on ConVal article
Jaffrey town office candidates field residents’ questions

Narcan is only effective for opiates, although administering it will not have adverse effects if someone is not experiencing an opioid overdose. It can be used on anyone, including children.

Letendre went over what to do in the case of an overdose. First, proceed with caution.

“Is the scene safe?” said Antrim Fire and Ambulance Chief Marshall Gale. 

Then try to get the person’s attention. If the person doesn’t respond, call 911. Then Letendre said it’s time to administer Narcan, which is a nasal spray that makes a mist when the bottom button is pressed. 

“Just get it in their nose,” said Letendre. 

After two to three minutes, the person should regain consciousness and regular breathing. If not, another dose can be given.

“More often than not, most of the time, Narcan does its job,” Gale said.

Narcan lasts 30 to 90 minutes, but opioids last longer, so a person could overdose again once the Narcan wears off. Gale said when EMTs arrive, they will warn the person about this risk and encourage going to the hospital to get checked out, but if the person is responsive and alert, EMTs cannot force someone to receive additional medical care. 

Gale held a CPR demonstration using dummies. If after administering Narcan, the person’s breathing doesn’t improve, CPR can be used to keep oxygen flowing through the body. 

“Even with just compressions, you are going to get some air exchange,” said Gale. 

In 2015 and 2017, good Samaritan drug-overdose laws were passed that protect people who are experiencing or witnessing an overdose from being arrested when they call emergency services.

“We’re working on getting NaloxBoxes,” Letendre said of  Be the Change. “[Establishments] have first-aid kits and defibrillators. I think they should have Narcan.”

Letendre said The Doorway at Cheshire Medical Center in Keene also provides Narcan to the community.

]]>